The Voice of the Bellwood-Antis Student Body

The BluePrint

The Voice of the Bellwood-Antis Student Body

The BluePrint

The Voice of the Bellwood-Antis Student Body

The BluePrint

Narcan: Better safe than sorry

Naloxone+%28Narcan%29+can+be+found+in+the+nurse%E2%80%99s+office+and+is+used+in+case+of+overdose.
Abigail Eckenrod
Naloxone (Narcan) can be found in the nurse’s office and is used in case of overdose.

On average, nearly every 6 in 100,000 students ages fourteen to eighteen will die from a overdose.

Bellwood-Antis has taken notice of these numbers and implemented the storage of Naloxone (Narcan) in the nurse’s office.

Naloxone belongs to a group of drugs called the Opioid Antagonists. It is used to rapidly reverse the effects of a life-threatening opioid overdose.

It works by blocking the effects of opiates on the brain and restoring breathing. Naloxone will only work if a person has opiates in their system, however it is still recommended to be administered if you are unsure if an individual is experiencing an opioid overdose

According to Nurse Kelly Hoover, B-A’s middle school and high school nurse, “We keep Narcan to prevent a drug overdose if one were to occur. It’s important to have on hand in case of emergencies.”

The use of Naloxone is not new to the school district. It was instated in October of 2017 and has been carried out to present day. In fact, according to edweek.org, forty percent of school districts nation wide carry Naloxone to counter overdoses in schools.

A flyer can be found in the Nurse’s Office to display signs and symptoms of opioid overdoses. (Abigail Eckenrod)

The guidelines for Naloxone state that the person in question must be unresponsive or unconscious, have slow/shallow breathing, emitting snoring or gurgling sounds (due to upper airway obstruction), blue lips and/or nail beds, pinpoint pupils, and clammy skin. All of these symptoms also correspond with cardiac arrest, and if the person in question has no pulse, they are in cardiac arrest and require CPR.

“You need to be trained to be able to give it. So, I have certain people in the school district to administer it in the event of an emergency,” Nurse Hoover said.

Although it has never been used, the Naloxone available in the Bellwood-Antis School District is carried on hand by our security guards, as well as it is stocked in the Nurse’s office.

According to Nurse Hoover, the security guards are very knowledgeable and well equipped, and they’re able to look for signs and symptoms of an opioid overdose.

“You have to be certified in order to carry it and administer it. We keep it not only in the nurse’s office but in our security office as well. I carry it on hand while Officer Mercer does not,” said Security Officer Hanna.

In case of emergencies, Naloxone can be bought over the counter at any pharmacy, however, the availability of it should not deter from the fact that it is only used specifically for overdose and will only truly work with opioid overdoses.

 

 

 

 

Leave a Comment
More to Discover
About the Contributor
Abigail Eckenrod, Staff Writer
Abigail Eckenrod Grade 12 Years in BluePrint: 1 What you hope to do this year: I hope to spread more positivity towards everyone and grow my writing style. I'd also like to win some awards! Outside activities: Marching band, Jazz band, Mock trial, and Home Ec Club Why did you take BluePrint? I took Blueprint because I wanted to expand myself as a writer and feed people facts about the school and the people in it.

Comments (0)

All The BluePrint Picks Reader Picks Sort: Newest

Your email address will not be published. Required fields are marked *